Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 9, 2020, 8:43 PM CDT for Davis County, Wapello County, Iowa. It took effect at Jun 9, 2020, 10:13 PM CDT. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 8:43 PM CDT (01:43 UTC)
- In effect from
- Jun 9, 2020, 10:13 PM CDT
- Expired
- Jun 10, 2020, 4:14 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.24 ft at Jun 9, 2020, 10:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
199
WGUS43 KDMX 100143
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
843 PM CDT Tue Jun 9 2020
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Des
Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC051-179-110142-
/O.NEW.KDMX.FL.W.0007.200610T0313Z-200611T1342Z/
/OTMI4.1.ER.200610T0313Z.200610T0600Z.200610T1342Z.NO/
843 PM CDT Tue Jun 9 2020
...Flood Warning in effect until Wednesday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until Wednesday morning.
* At 8:20 PM Tuesday the stage was 11.2 feet, or 0.3 feet below
Flood Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this evening. Continue rising
to 12.0 feet, or 0.5 feet above Flood Stage, after midnight
tonight. Then begin falling and go below Flood Stage Wednesday
morning.
* Impact...At 12.0 feet, Water affects Eldon.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$
REV2 follow-up statements
757
WGUS83 KDMX 100305
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1005 PM CDT Tue Jun 9 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC051-179-110304-
/O.EXT.KDMX.FL.W.0007.200610T0600Z-200611T0600Z/
/OTMI4.1.ER.200610T0600Z.200610T0600Z.200610T0600Z.NO/
1005 PM CDT Tue Jun 9 2020
...Flood Warning Now in Effect until after Midnight Tonight...
The Flood Warning continues for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until after midnight tonight.
* At 9:50 PM Tuesday the stage was 11.3 feet, or 0.2 feet below
Flood Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit
Run Road.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$
REV621
WGUS83 KDMX 100914
FLSDMX
Flood Statement
National Weather Service Des Moines IA
414 AM CDT Wed Jun 10 2020
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC051-179-100944-
/O.CAN.KDMX.FL.W.0007.000000T0000Z-200611T0600Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
414 AM CDT Wed Jun 10 2020
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* At 3:50 AM Wednesday the stage was 10.5 feet, or 1.0 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 11.3 feet. fall to 9.2 feet
Thursday morning.
* Impact...At 10.0 feet, Agricultural flooding occurs along most of
the reach between Ottumwa and Eldon.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:30 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 9, 6:30 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Tue Jun 9 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 343 PM CDT Tue Jun 9 2020 All the concerns in this forecast period are well front loaded and include several elements including heavy rain and flooding into tomorrow, severe weather through late evening southwest, and gusty winds west early Wed morning. A very atypical pattern for June was in place this afternoon with the departing remnants of TD Cristobal lifting across eastern IA and an upstream trough moving through the MO Valley. Both systems were lighting up the 12z EC Ensemble standardized anomaly and climatological percentiles with +/- 4 SD or max/min percentiles for height, wind, SLP and moisture parameters. The Cristobal remnants seem to be well handled by convection allowing models (CAMs), at least in terms of track and position with extrapolation also supporting that precip should end by 00z. Some of the CAMs have overestimated QPF, but observations suggest some areas over southeast and east central Iowa have received 2-3" of rain. Luckily this has fallen over several hours so nothing beyond ponding water on roads has been received thus far. Will keep the Flash Flood Watch going for these locations however. The attention will then quickly turn south and west where strong kinematic and frontogenetic forcing are expected to blossom severe thunderstorms over southeast Nebraska and vicinity where a Tornado Watch has already been issued. Supercells are expected to develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep shear. Although decent 0-3km CAPEs may help stretching somewhat, weak SRH/shear and higher LCLs may diminish tornado potential somewhat. With weak mean winds between the two systems the storms will eventually creep toward the southwest forecast area, with both the mean wind and Bunkers motion 20kts or less. Thus there will be some severe potential later this evening southwest, but the loss of heating and halted northward progression of the warm front/warm sector will likely limit things somewhat. Our greater concern may be an axis of heavy rainfall. Precipitable water values and warm cloud depths will not be as climatologically extreme as what were associated with Cristobal, but will still be seasonally high and may lead to appreciable rainfall along the SW-NE low level moisture convergence axis ahead of what is now the central KS surface low as it moves eastward overnight. Many parameterized and non-parameterized models depict 2-4" accumulations into tomorrow morning. Although the exact location is yet to be determined, the overnight heavy rain axis is expected to intersect the 2-3" east central rainfall area from today which could theoretically lead to isolated 5-6" totals by this time tomorrow. Thus the Flash Flood Watch has been left in effect for these locations and extended southwest to account for the expected genesis area. If the heavy rain materializes, the watch will likely need to be extended further into Wednesday. If those concerns weren't enough, gusty winds much like what are currently in progress over central Nebraska, are expected to follow the system into western IA overnight. This may lead to a few hours of 45 mph wind gusts so have issued a Wind Advisory early Wed morning. After this the weather calms down quite a bit with slow moving, fairly high amplitude flow through the weekend. This will keep our weather essentially dry with seasonal temperatures eventually warming through the end of the period as the upper level ridge reaches the central CONUS. Two potential windows of concern for precip include early in the weekend as a weak wave drops through the NW flow ahead of the ridge, and then again Monday in more GFS-based southwest flow. Confidence in neither window is great however so little if any PoPs have been included in the extended as of yet. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 630 PM CDT Tue Jun 9 2020 With old Cristobal on the way out now and lower cigs lifting northeast, attention turns to the synoptic low over northeast Kansas this evening. The low is expected to consolidate and track northeast over the region by 00z Thursday. This will bring another round of lower cigs, rain and thunder along with strong northwest winds following the low. Winds already increasing at KFOD. /rev && .HYDROLOGY... Issued at 343 PM CDT Tue Jun 9 2020 NCRFC and MBRFC forecasts currently do not show any forecast points reaching flood stage as of yet based on QPF through 12z Wed. While this encompasses expected precip from Cristobal remnants and additional rains tonight, it does not account for everything associated with the upstream trough passage. Some convection allowing models have shown a consistent signal of an axis of several inches of rain from southwest into central IA tonight through Wed afternoon however. While the magnitude of the max QPF is on the order of 2-4+", its areal coverage is not great so the additional rainfall into tomorrow would be more likely to produce flash flooding than river flooding. Thus the previous Flash Flood Watch issue for Cristobal was extended farther southwest to account for additional precipitation. River flooding still does remain possible, but the confidence in amounts and location is currently not great enough to pinpoint what would be localized rainfall over a smaller basin. Locations from Des Moines south and east would be the areas of concern. Several models do suggest heavy rainfall may affect the Des Moines metro, so those with concerns along Walnut and Four Mile Creeks should monitor the situation for further updates tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023- 033-034-044-045-057. Flash Flood Watch through Wednesday morning for IAZ026>028- 036>039-047>050-058>062-070>074-081>083-092-093. && DISCUSSION...Small AVIATION...REV HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:02 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 402 PM CDT Tue Jun 9 2020 IAZ026>028-036>039-047>050-058>062-070>074-081>083-092-093-101100- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Taylor-Ringgold- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest, central, and northeast Iowa. .DAY ONE...This afternoon and tonight Moderate to heavy rains are expected to end this evening northeast, but additional heavy rains may materialize southwest, central and northeast through the night. A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition to heavy rainfall, a few strong to severe thunderstorms are possible southwest tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to heavy rains may linger into Wednesday central and northeast. Strong northwest winds will also develop Wednesday with gusts of 35 to 40 mph at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight for heavy rains and flooding, and potentially severe weather. IAZ004-015-023-033-034-044-045-057-101100- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...This afternoon and tonight Strong northwest winds are expected to develop after midnight with gusts to 45 mph possible. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few non-severe thunderstorms are also possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed at this time. IAZ005>007-016-017-024-025-035-046-075-084>086-094>097-101100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Webster-Greene-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central, northern and southeast Iowa .DAY ONE...This afternoon and tonight A few non-severe thunderstorms may occur tonight. Strong northwest winds are expected late tonight with gusts of 35 to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed. Small
In the hours before
Local storm report, Jun 9, 6:00 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN CEDAR FALLS 42.52N 92.46W
06/09/2020 M2.12 INCH BLACK HAWK IA COCORAHS
TOTAL SINCE 11 AM THIS MORNING.
&&
KLPLocal storm report, Jun 9, 6:05 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 WNW OSKALOOSA 41.30N 92.67W
06/09/2020 M2.40 INCH MAHASKA IA TRAINED SPOTTER
STORM TOTAL.
&&
KLPLocal storm report, Jun 9, 6:24 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN CENTERVILLE 40.73N 92.87W
06/09/2020 M1.99 INCH APPANOOSE IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 9, 6:28 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 3 NE HUDSON 42.45N 92.41W
06/09/2020 M2.98 INCH BLACK HAWK IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 9, 6:34 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 ESE KNOXVILLE 41.31N 93.07W
06/09/2020 M3.00 INCH MARION IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED.
&&
KLPLocal storm report, Jun 9, 6:55 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN KNOXVILLE 41.32N 93.10W
06/09/2020 M2.47 INCH MARION IA TRAINED SPOTTER
STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 51 min |
| Jun 9, 8:41 PM CDT | River Flood Warning | DMX | Black Hawk | 38 hr |
| Jun 9, 8:42 PM CDT | River Flood Warning | DMX | Black Hawk | 35 hr |
| Jun 9, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 52 min |
| Jun 9, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 30 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 42 min |
| Jun 9, 10:26 PM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.